Q: I’ve been on fluoxetine for two years to treat depression. Now my sex drive is completely gone. I tried lowering my dose, but due to confusion, I had to return to the higher dose again.
This whole situation is killing me. I feel sexless. I’m in a beautiful relationship with a wonderful man I love very much. He is very understanding and patient, but I fear that I will lose him over the lack of sex.
I’ve even contemplated ending the relationship, but I don’t want to lose the love of my life just because I need an antidepressant. Do you have a solution to suggest?
A: Many antidepressants lower libido and interfere with sexual pleasure. There is even a medical name for this condition: treatment emergent sexual dysfunction (TESD).
The official prescribing information for drugs like fluoxetine minimizes this problem. For example, the DailyMed data on Prozac (fluoxetine) suggests an incidence of 3% to 11%. Studies in healthy volunteers, on the other hand, indicate that between 50% and 80% of people report sexual dysfunction (Journal of Clinical Medicine, Oct. 7, 2019).
A few antidepressants may be less likely to flatten sex drive. Ask your doctor whether bupropion or mirtazapine would be an option for you. They act on different neurochemicals than the selective serotonin reuptake inhibitors such as fluoxetine.
Q: I have been complaining to doctors for years that I am physically addicted to Zyrtec. I can’t go more than three days off the drug before the itching becomes completely unbearable.
I am now on my fifth day off it because I am getting allergy tests later this week. My co-workers said they’ve never seen me this unhinged. I feel like I’m flea-infested!
I’ve had to break down twice now and take a Benadryl just so I can function at work. That definitely helps, but the itch comes back as soon as the drug wears off. What else can I do?
A: We have been concerned about this withdrawal reaction for years. Although the Food and Drug Administration acknowledges that stopping cetirizine suddenly can cause itching, it provides no guidance for gradual withdrawal (Therapeutic Advances in Drug Safety, July 5, 2019). People who have reported their experience on our website have found that the itching fades within several weeks, if you can hold out that long.
Q: I have white coat hypertension, as evidenced by my much lower blood pressure readings at home. I am retired from the medical field and follow proper guidelines when taking my BP at home.
You described the procedures well. Only once in over 20 years in a doctor’s office have I had my BP measured correctly.
A: We have also observed sloppy blood pressure measurement practices in some clinics. For an accurate measurement, the person should be seated for at least five minutes in a chair that supports the back and allows feet to rest on the floor. The arm should be supported at heart height, and there should be no conversation during the measurement.
We have included additional details and a recommendation for a home blood pressure monitor in our eGuide to Blood Pressure Treatment. You will find information on medications and nondrug options to controlling high blood pressure in this online resource. Look for it in the Health eGuides section at www.PeoplesPharmacy.com.
It is important to know your blood pressure under a variety of conditions. Blood pressure may vary at home, at work and in the doctor’s office.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”